Minnesota, 2015

Damaging Wind in Minnesota, July 18, 2015

July 18, 2015 · NWS FGF · 1 event in 1 county or zone

A thunderstorm produced strong winds near Bejou. At the time, a cold front had pushed into the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm produced strong winds near Bejou. At the time, a cold front had pushed into the northwest quarter of Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 10:40 PM CST, 3 hours earlier.

Area forecast discussion, Jul 17, 10:40 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 1140 PM CDT FRI JUL 17 2015

HIGH PRESSURE BUILDING INTO THE REGION COULD LEAD TO PATCHY FOG
OVERNIGHT. THE FORCING RESPONSIBLE FOR THE SHOWERS ACROSS THE
REGION WILL CONTINUE TO PROPAGATE EAST OVERNIGHT...GRADUALLY
ENDING THIS ACTIVITY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 200 PM CDT FRI JUL 17 2015

THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR
IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY.

FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST
POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST
AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000
J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME
GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3.
THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE
STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER
STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER
TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD
1446 FOR FURTHER DETAILS.

ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY
AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS
WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE
FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE
FOR SOME CONVECTION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 200 PM CDT FRI JUL 17 2015

FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS
A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT
FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS.

FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH
MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING
UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY
INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT
INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL
BE CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1140 PM CDT FRI JUL 17 2015

ACTIVITY HAS TURNED TO MAINLY SHOWERS AND DO NOT FORESEE ANY TAF
SITE EXPERIENCING THUNDER FOR THE REMAINDER OF THE OVERNIGHT.
PATCHY FOG IS POSSIBLE TOWARD SUNRISE...BUT THERE IS UNCERTAINTY
IN COVERAGE. GUSTY WINDS SATURDAY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 17, 6:04 AM CST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI JUL 17 2015

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NORTH DAKOTA...AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053-
181215-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH
DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF
NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

In the hours before

Special weather statement, Jul 17, 7:59 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT FRI JUL 17 2015

NDZ039-053-180230-
RICHLAND ND-CASS ND-
859 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
NORTHWESTERN RICHLAND COUNTIES UNTIL 930 PM CDT...

AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEONARD...OR 25 MILES SOUTHWEST OF FARGO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BARRIE AROUND 905 PM CDT.
  DAVENPORT AROUND 915 PM CDT.
  KINDRED AND WALCOTT AROUND 920 PM CDT.
  OXBOW...HORACE...CHRISTINE...HICKSON AND WILD RICE AROUND 930 PM
CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4663 9728 4663 9732 4669 9734 4680 9680
      4673 9678 4668 9679 4668 9680 4664 9679
      4663 9680 4663 9679 4660 9677 4659 9676
      4653 9675 4651 9728
TIME...MOT...LOC 0159Z 258DEG 28KT 4662 9721

TG
Special weather statement, Jul 18, 1:03 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT SAT JUL 18 2015

MNZ001-002-015-022-180745-
WEST POLK MN-NORMAN MN-EAST POLK MN-MAHNOMEN MN-
203 AM CDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORMAN...
SOUTHEASTERN POLK AND NORTHWESTERN MAHNOMEN COUNTIES UNTIL 245 AM
CDT...

AT 202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLAMING...OR 44 MILES NORTHEAST OF FARGO...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GARY AROUND 205 AM CDT.
  FERTILE AND FLAMING AROUND 210 AM CDT.
  RINDAL AND RANUM AROUND 220 AM CDT.
  WINGER AND BEJOU AROUND 230 AM CDT.
  MCINTOSH AROUND 240 AM CDT.

LAT...LON 4747 9571 4734 9646 4757 9655 4769 9588
TIME...MOT...LOC 0702Z 251DEG 35KT 4745 9637

JAM

The radar

The Fargo/Grand Forks radar (KMVX), 100 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahnomen

When
July 18, 1:40 AM CST
Where
Mahnomen County, 1.16 mi NW of Bejou
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.460, -96.000

A quonset was destroyed and trees were knocked down at a farmstead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580232.